Central European Journal of Mathematics

, Volume 7, Issue 3, pp 365–381 | Cite as

Periodic harmonic functions on lattices and points count in positive characteristic

  • Mikhail Zaidenberg
Review Article


This survey deals with pluri-periodic harmonic functions on lattices with values in a field of positive characteristic. We mention, as a motivation, the game “Lights Out” following the work of Sutner [20], Goldwasser- Klostermeyer-Ware [5], Barua-Ramakrishnan-Sarkar [2, 19], Hunzikel-Machiavello-Park [12] e.a.; see also [22, 23] for a more detailed account. Our approach uses harmonic analysis and algebraic geometry over a field of positive characteristic.


Cellular automaton Chebyshev-Dickson polynomial Convolution operator Lattice Finite field Discrete Fourier transform Discrete harmonic function Pluri-periodic function 


11B39 11T06 11T99 31C05 37B15 43A99 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Amin A.T., Slater P.J., Zhang G.-H., Parity dimension for graphs—a linear algebraic approach, Linear and Multilinear Algebra, 2002, 50, 327–342zbMATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    Barua R., Ramakrishnan S., σ-game, σ+-game and two-dimensional additive cellular automata, Theoret. Comput. Sci., 1996, 154, 349–366zbMATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    Bhargava M., Zieve M.E., Factoring Dickson polynomials over finite fields, Finite Fields Appl., 1999, 5, 103–111zbMATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    Bicknell M., A primer for the Fibonacci numbers VII, Fibonacci Quart., 1970, 8, 407–420Google Scholar
  5. [5]
    Goldwasser J., Klostermeyer W., Ware H., Fibonacci Polynomials and Parity Domination in Grid Graphs, Graphs Combin., 2002, 18, 271–283zbMATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    Goldwasser J., Wang X., Wu Y., Does the lit-only restriction make any difference for the σ-game and σ+-game?, European J. Combin., 2009, 30, 774–787zbMATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    Gravier S., Mhalla M., Tannier E., On a modular domination game, Theoret. Comput. Sci., 2003, 306, 291–303zbMATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    Heath-Brown D.R., Artin’s conjecture for primitive roots, Quart. J. Math., 1986, 37, 27–38zbMATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    Hoggatt V.E.Jr., Bicknell-Johnson M., Divisibility properties of polynomials in Pascal’s triangle, Fibonacci Quart., 1978, 16, 501–513zbMATHMathSciNetGoogle Scholar
  10. [10]
    Hoggatt V.E.Jr., Long C.T., Divisibility properties of generalized Fibonacci polynomials, Fibonacci Quart., 1974, 12, 113–120zbMATHMathSciNetGoogle Scholar
  11. [11]
    Humphreys J.E., Introduction to Lie algebras and representation theory, Springer-Verlag, New York-Berlin, 1978zbMATHGoogle Scholar
  12. [12]
    Hunziker M., Machiavelo A., Park J., Chebyshev polynomials over finite fields and reversibility of σ-automata on square grids, Theoret. Comput. Sci., 2004, 320, 465–483zbMATHCrossRefMathSciNetGoogle Scholar
  13. [13]
    Jacob G., Reutenauer C., Sakarovitch J., On a divisibility property of Fibonacci polynomials, preprint available at
  14. [14]
    Levy D., The irreducible factorization of Fibonacci polynomials over Q, Fibonacci Quart., 2001, 39, 309–319zbMATHMathSciNetGoogle Scholar
  15. [15]
    Lidl R., Mullen G.L., Turnwald G., Dickson polynomials, Longman Scientific and Technical, Harlow, John Wiley and Sons, Inc., New York, 1993Google Scholar
  16. [16]
    Martin O., Odlyzko A.M., Wolfram S., Algebraic properties of cellular automata, Comm. Math. Phys., 1984, 93, 219–258zbMATHCrossRefMathSciNetGoogle Scholar
  17. [17]
    Moree P., Artin’s primitive root conjecture—a survey, preprint available at
  18. [18]
    Ram Murty M., Artin’s conjecture for primitive roots, Math. Intelligencer, 1988, 10, 59–67zbMATHCrossRefMathSciNetGoogle Scholar
  19. [19]
    Sarkar P., Barua R., Multidimensional σ-automata, π-polynomials and generalised S-matrices, Theoret. Comput. Sci., 1998, 197, 111–138zbMATHCrossRefMathSciNetGoogle Scholar
  20. [20]
    Sutner K., σ-automata and Chebyshev-polynomials, Theoret. Comput. Sci., 2000, 230, 49–73zbMATHCrossRefMathSciNetGoogle Scholar
  21. [21]
    Webb W.A., Parberry E.A., Divisibility properties of Fibonacci polynomials, Fibonacci Quart., 1969, 7, 457–463zbMATHMathSciNetGoogle Scholar
  22. [22]
    Zaidenberg M., Periodic binary harmonic functions on lattices, Adv. in Appl. Math., 2008, 40, 225–265zbMATHCrossRefMathSciNetGoogle Scholar
  23. [23]
    Zaidenberg M., Convolution equations on lattices: periodic solutions with values in a prime characteristic field, In: Kapranov M., Kolyada S., Manin Y.I., Moree P., Potyagailo L.A. (Eds.), Geometry and Dynamics of Groups and Spaces, In Memory of Alexander Reznikov, Progress in Mathematics 265, 719–740, Birkhäuser, 2008Google Scholar

Copyright information

© © Versita Warsaw and Springer-Verlag Berlin Heidelberg 2009

Authors and Affiliations

  1. 1.Institut FourierUniversité Grenoble IGrenobleFrance

Personalised recommendations